Benadryl challenge on TikTok: Why the FDA is warning of 'serious problems'

Grant Boone
September 26, 2020

Three teens in Texas were reportedly hospitalized in May after taking high doses of Benadryl.

The federal agency warned in its Thursday release that exceeding the recommended dosage of Benadryl, an over-the-counter (OTC) brand name for diphenhydramine, can trigger heart complications, seizures and/or coma.

As Healthline reports, a 15-year-old died in August after taking part in the Benadryl Challenge on TikTok.

The FDA said it was aware of reports of teenagers getting admitted to emergency rooms or dying after participation in the "Benadryl Challenge" on the short-video app.

However, the US Food and Drug Administration (FDA) has issued a new warning about the unsafe challenge, suggesting it hasn't been stopped.

The U.S. Food and Drug Administration (FDA) sent out a warning against the "Benadryl Challenge", which is gaining popularity on social media.

You would think Gen Z would have learned from the "Tide Pod" viral social media challenge, that you really shouldn't be following what others try just to try it. but unfortunately, looks like there is another challenge to be anxious about, "Benadryl Challenge".

Giant rat earns animal hero award for sniffing out landmines in Cambodia
I have been working with APOPO for over 20 years", Christophe Cox, chief executive of APOPO, said as quoted by The Guardian . PDSA Director General Jan McLoughlin said: "The work of HeroRAT Magawa and APOPO is truly unique and outstanding".

"We are investigating these reports and conducting a review to determine if additional cases have been reported", the agency said, according to CNN. "We will update the public once we have completed our review or have more information to share".

Benadryl is safe and effective when used properly, the FDA said - which means generally in small doses to relieve allergy symptoms, such as sneezing and runny noses.

"Collaboration and education are critical to putting an end to this unsafe misuse", the company said, adding that it is working with TikTok and other online platforms to remove content that showcases this behavior.

"The Benadryl TikTok trend is extremely concerning, risky and should be stopped immediately", a company spokesperson said in a statement.

When reached for comment, TikTok told Fast Company, "The safety and well-being of our users is TikTok's top priority".

"As we make clear in our Community Guidelines, we do not allow content that encourages, promotes, or glorifies risky challenges that might lead to injury", the spokesperson added.

Other reports by

Discuss This Article

FOLLOW OUR NEWSPAPER